Our Location

      44 State Rt 23,
      Suite 6
      Riverdale, NJ 07457

      Medication and Drug Allergies

      Medication reactions occur as a result of an immune response to a particular medication. Medications can produce a variety of immune responses leading to different types of reactions. One type of medication reaction is an allergic reaction which can cause symptoms including hives, swelling, shortness of breath and/or vomiting. Drug allergies can potentially be life threatening and need to be diagnosed correctly.

      Penicillin Allergy

      Penicillin allergy is the most common medication allergy; however, 80% of patients who report a penicillin allergy are actually not allergic. It is extremely important to have the correct diagnosis, as penicillins are one of the most effective and safest family of antibiotics.  Patients who are misdiagnosed are often placed on other antibiotics that are less effective or have significant side effects.

      If you have a history of a suspected penicillin allergy, the doctors at Weiss Medical will perform a thorough history and if appropriate, perform penicillin skin testing in the office. This is often confirmed via a blood test called Immunocap testing.

      If testing for penicillin is negative, we will then have the patient undergo a cautious graded challenge to penicillin (or a derivative).  This consists of exposing the patient to penicillin via increasing doses until a total of a full dose is received.  Patients are examined and vital signs are checked every 15-20 minutes.  The entire procedure typically is performed over 2 hours.  A cautious graded drug challenge can also be performed to other types of medications, such as azithromycin, ciprofloxacin, acetaminophen, etc…

      NSAID allergy

      NSAIDs or non-steroidal anti-inflammatory drugs can cause a variety of reactions. NSAIDs include medications such as aspirin, ibuprofen ( aka Motrin or Advil), naproxen, and many more.

      People with an allergy to NSAIDs can present with an increase in their asthma symptoms, hives, swelling, or a severe allergic reaction. An allergy to NSAIDs is diagnosed based on history as there is no specific skin or laboratory test to confirm the diagnosis.  Typically, if a patient is allergic to one NSAID, they need to avoid the entire family of NSAIDs.

      Request Your Consultation!

      To learn more and request your consultation, call or contact us online.

      Get More Info